Alert archive / North Dakota / Heat Advisories in 2021
Heat Advisory 2, NWS Bismarck, ND
NWS Bismarck, ND issued this heat advisory at Jul 19, 2021, 3:23 AM MDT for 14 counties in North Dakota. It took effect at Jul 19, 2021, 11:00 AM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2021, 3:23 AM MDT (09:23 UTC)
- In effect from
- Jul 19, 2021, 11:00 AM MDT
- Expired
- Jul 19, 2021, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Burleigh County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McHenry County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 146 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1746 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2209 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
150 WWUS73 KBIS 190923 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 423 AM CDT Mon Jul 19 2021 NDZ001-009>012-017>022-031>035-040-191730- /O.NEW.KBIS.HT.Y.0002.210719T1700Z-210720T0200Z/ Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Slope- Including the cities of Parshall, Bismarck, Wilton, Marmarth, Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town, Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner, Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby, Stanley, Williston, and Turtle Lake 423 AM CDT Mon Jul 19 2021 /323 AM MDT Mon Jul 19 2021/ ...HEAT ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and central North Dakota. * WHEN...From Noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Gale
4 follow-up statements
174 WWUS73 KBIS 191215 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 715 AM CDT Mon Jul 19 2021 NDZ001-009>012-017>022-031>035-040-192015- /O.CON.KBIS.HT.Y.0002.210719T1700Z-210720T0200Z/ Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Slope- Including the cities of Parshall, Bismarck, Wilton, Marmarth, Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town, Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner, Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby, Stanley, Williston, and Turtle Lake 715 AM CDT Mon Jul 19 2021 /615 AM MDT Mon Jul 19 2021/ ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and central North Dakota. * WHEN...From Noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Gale
390 WWUS73 KBIS 191711 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1211 PM CDT Mon Jul 19 2021 NDZ001-009>012-017>022-031>035-040-200115- /O.CON.KBIS.HT.Y.0002.000000T0000Z-210720T0200Z/ Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Slope- Including the cities of Parshall, Bismarck, Wilton, Marmarth, Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town, Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner, Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby, Stanley, Williston, and Turtle Lake 1211 PM CDT Mon Jul 19 2021 /1111 AM MDT Mon Jul 19 2021/ ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and central North Dakota. * WHEN...Until 9 PM CDT/8 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities today to the evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Hamilton
768 WWUS73 KBIS 192115 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 415 PM CDT Mon Jul 19 2021 NDZ001-009>012-017>022-031>035-040-200200- /O.CON.KBIS.HT.Y.0002.000000T0000Z-210720T0200Z/ Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Slope- Including the cities of Parshall, Bismarck, Wilton, Marmarth, Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town, Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner, Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby, Stanley, Williston, and Turtle Lake 415 PM CDT Mon Jul 19 2021 /315 PM MDT Mon Jul 19 2021/ ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT/8 PM MDT/ THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Much of western and central North Dakota. * WHEN...Until 9 PM CDT/8 PM MDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Take extra precautions when outside. Wear lightweight and loose fitting clothing. Try to limit strenuous activities to early morning or evening. Take action when you see symptoms of heat exhaustion and heat stroke. && $$ Hamilton
695 WWUS73 KBIS 200229 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 929 PM CDT Mon Jul 19 2021 NDZ001-009>012-017>022-031>035-040-200330- /O.EXP.KBIS.HT.Y.0002.000000T0000Z-210720T0200Z/ Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer- Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton- Burleigh-Slope- Including the cities of Parshall, Bismarck, Wilton, Marmarth, Killdeer, Dickinson, Minot, Mcclusky, Mandan, Beach, New Town, Watford City, Hazen, Underwood, Beulah, Center, Drake, Towner, Velva, Garrison, Medora, Washburn, Halliday, Goodrich, Crosby, Stanley, Williston, and Turtle Lake 929 PM CDT Mon Jul 19 2021 /829 PM MDT Mon Jul 19 2021/ ...HEAT ADVISORY HAS EXPIRED... The threat has ended. $$ Schild
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this heat advisory went out at Jul 18, 11:36 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 11:36 PM MDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1236 AM CDT Mon Jul 19 2021 .UPDATE... Issued at 1233 AM CDT Mon Jul 19 2021 No changes are needed for this update. The lone thunderstorm in southeast Montana has dissipated. UPDATE Issued at 956 PM CDT Sun Jul 18 2021 Quiet weather continues over most locations, but the chance for a few isolated storms continues, mainly over western locations. Right now one is located just to the west of the border near Wibaux, but previously a few were located to the east. Still do not expect severe weather with these storms. UPDATE Issued at 630 PM CDT Sun Jul 18 2021 Isolated thunderstorms have developed over western portions of the area, but these have remained tame. Expect this trend to continue as the evening goes on. Going forecast remains in good shape, with minimal changes needed. && .SHORT TERM...(This evening through Monday) Issued at 1239 PM CDT Sun Jul 18 2021 Hot and hazy conditions highlight the short term forecast period. Currently, surface low pressure was situated over eastern Montana, with a weak defined surface trough into southwest Manitoba. Aloft, the latest water vapor imagery shows a weak impulse over eastern Montana heading toward the North Dakota border, but you can also see the building ridge of high pressure over the Northern Rockies and into the Northern Plains. SPC mesoanalysis page shows 1500-2500 g/kg MLCape over most of western and central North Dakota, but also with a good amount of Inhibition. Latest NUCaps sounding from near Minot shows around 800 g/kg MLCape with a CIN around 115, or roughly twice that of the RAP analysis. The strongest low level moisture convergence remains north of the border and the weak impulse over eastern Montana will be working through a building ridge. We have therefore trimmed back our pops for late this afternoon and this evening. A few of the normally over zealous CAMS still do indicate some convection developing over or moving into western ND late this afternoon/early this evening, but even this is relatively tempered. The latest few runs of the RAP/HRRR have been completely dry. We will keep a mention of an isolated storm in the far west late this afternoon, then mainly far west and north central this evening. Earlier depiction of Canadian convection dropping south into our eastern CWA late tonight has also backed off and shifted more north and east, just clipping northeast ND. Can't completely discount something around the Turtle Mountains, but our given guidance has this area dry now, and with the current trends, will leave it dry. It will be another warm night, with lows mainly in the mid and upper 60s. As was mentioned in the previous discussion, Monday is now looking to be the hottest day of the week as the upper ridge surges into eastern Montana and far western North Dakota. With 850 MB temperatures around 30C into western ND and mid and upper 20s as far east as the Highway 83 corridor. Temperatures of 100-105 are possible across western ND with temperatures around 100 possible across central ND. There is a frontal boundary over southern Canada that tries to sneak south into north central and northeast ND, keeping temperature in the upper 80s around the Turtle Mountains. This boundary will be a focus for isolated afternoon and evening thunderstorms Monday, with areas south of here remaining too stable for thunderstorms. Two concerns on Monday are fire weather issues west and the potential for a head advisory west and central. The overnight shift mentioned near critical fire weather conditions west on Monday and Tuesday. Afternoon dewpoints drop down to around 15 percent in the far west central and southwest, but the winds look to be rather light, even a bit lighter than what was though on previous shifts. We do mix out nicely in the west but winds are strongest near the surface and weaken and shift from south to north as you go up and you'll need to get above around 600 MB to get some stronger winds above 20 knots to work down to the surface. Will keep the mention of near critical and let the evening and overnight shifts take another look. If we could get some stronger winds to mix down for a sufficient amount of time, a Red Flag warning would probably be needed given the hot temperatures, low humidities and drying vegetation. As for possible heat headlines, will also let the evening and mid shift take a look. Max apparent temperatures do reach as high as 103 in a few spots for a brief period Monday afternoon, roughly along the Missouri River Valley. Afternoon dewpoints are around 5-10 degrees lower than today, and maybe even more southwest, so there remains enough uncertainty with the actual values and the areal extent and duration, to let the later shifts take another look. Either way, it will be hot Monday and we continue to advertise this via social media. .LONG TERM...(Monday night through Sunday) Issued at 1239 PM CDT Sun Jul 18 2021 Hot temperatures and periodic thunderstorm chances highlight the long term forecast period. After Monday, deep upper level low pressure spinning off the Pacific Northwest coast through mid-week, will eject multiple embedded waves eastward, then lifts east-northeast across southeastern and central Canada Thursday through Saturday. The embedded waves will effectively weaken the ridge over time, and will also bring periodic chances for thunderstorms to the Northern Plains during the work week. Lots of uncertainty with these smaller scale features more than 24 hours out regarding precipitation chances. While temperatures will cool a bit as mid level heights slightly fall, still very warm through Friday with highs in the 90s along with a few locations seeing 100 as well. We do see stronger winds on Tuesday, but temperatures and humidities may also not be as high. Will keep the Near Critical mention for fire weather conditions in the west again Tuesday. Also not sure about the impact from an increase in smoke aloft from the wildfires to our west and north will have on daytime highs next week. Local research indicates higher levels of smoke aloft can significantly reduce daytime temperatures. Looking at the latest HRRR and Canadian smoke models, we don't necessarily see a continuous stream of high amounts of smoke aloft, but our synoptic setup is one which we don't see the continuous high amounts of smoke, but occasional shots, and the smoke keeps re- circulating around and around the northern plains. Not sure if this will have a huge affect on daytime high temperatures, but it certainly won't help make it warmer. Height falls across the Northern Plains will be much more noticeable late in the week/next weekend, with NBM daytime high temperatures more in the mid 80s to lower 90s next weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1233 AM CDT Mon Jul 19 2021 VFR conditions are likely through the forecast period, with south-southeast winds around 10-15 kts Monday afternoon. There is a slight chance of thunderstorms across northern North Dakota beginning Monday evening. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...TWH LONG TERM...TWH AVIATION...Hollan
Hazardous weather outlook, Jul 18, 11:38 PM MDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1238 AM CDT Mon Jul 19 2021 NDZ001-002-009-010-017-018-031>033-040-041-043-044-200545- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 1238 AM CDT Mon Jul 19 2021 /1138 PM MDT Sun Jul 18 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Near critical fire weather conditions are possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-200545- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1238 AM CDT Mon Jul 19 2021 /1138 PM MDT Sun Jul 18 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:03 AM MDT | Special Weather Statement | BIS | Rolette | 42 min |
| Jul 19, 4:28 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 62 min |
| Jul 19, 5:26 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 64 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Rolette | 36 min |
Nearby
Heat Advisories in North Dakota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.